Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Diagnosed with Bell's Palsy. Prescribed with Prednisone and Valtrex. Is it safe to give diphenhydramine during night?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
My 17 year daughter was just diagnosed with Bell's Palsy. She has been prescribed 10mg Prednisone, and Valtrex, which she took this evening at 8pm. It is now almost midnight and she is having a hard time sleeping-is it safe to give her a nighttime sleep aid such as diphenhydramine?
Posted Thu, 28 Nov 2013 in Brain and Spine
Answered by Dr. Rakesh Karanwal 25 minutes later
Brief Answer: Diphenhydramine can be given. Zolpidem preferred Detailed Answer: Hi Mrs. XXXXXXX Thanks for posting your query on XXXXXXX Forum. Firstly, you can give diphenhydramine as it does not interact with the medications your daughter is already taking. However, Zolpidem 5mg would be a better proposition for sleep. Further, if I had been your daughter's treating doctor, I would have followed the standard practice of prescribing Prednisone with starting dose of 1mg/kg body weight. For example, if your daughter's weight is say, 50kg, the initial dose of Prednisone should have been 50mg/day, which is then reduced by 5mg everyday. An initial high dose hastens recovery. It is is my personal opinion. You may however, re-consult your daughter's treating doctor, who may like to review his prescription. Hope you find my response helpful, informative and enlightening. I would be happy to answer further clarifications, if any. Fond regards, Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor